Bad experience on bio identical hormones

by Michele
(Oklahoma City, OK)

I had a bad experience on Bio identical hormones. I was on progesterone, testosterone and DHEA. It resulted in acne on my face and body, mood rages and severe hairloss. Even though my saliva tests showed I was balanced. I clearly wasn't.

Losing confidence in my doctors knowledge, I stopped using them. I am still battling the hairloss. The acne is better but I still tend to Breakout around my chin and my face is very oily. I went to a naturopath doctor and she did another saliva Test. My one from my old Dr. was from a year and a half ago. The naturopath prescribed progesterone. She said with my levels so low and my estrogen dominance it puts me at risk for breast cancer. But she wants to start me gently on a low dose of progesterone due to my bad reaction in the past. I am 40 yrs old and very petite. I only weigh 96 lbs. at 5 ft 1. I have been reading your info on here. Would you still recommend a high dose for me?

I am concerned about my hair. I can't afford to lose more. I use to have such thick beautiful hair before the hormone therapy. It seems I was better off before I tried to balance my hormone. Thanks for your help.


Comments for Bad experience on bio identical hormones

Click here to add your own comments

Aug 25, 2011
Bad experience on bio identical hormones
by: Wray

Hi Michele The reason for the hair loss and acne was all the testosterone you were getting. Not only from the testosterone itself, but DHEA also increases it. Neither of them should be given to a woman, no matter how low the testosterone is. It increases the risk of heart disease and cancer. In all probability they measured the total testosterone, and not the free testosterone, this is the only biologically active hormone, see here and here. Please see these papers on DHEA here, here, here and here. And these papers on testosterone here, here, here, here, here here, here, here, here and here. The bad reaction you had was from the DHEA and testosterone, although when first using progesterone it can cause Oestrogen Dominance. Unfortunately starting on a low amount of progesterone will only exacerbate these adverse symptoms, but by all means try it. If you find you're struggling, please increase the amount, I recommend 100-200mg/day, dependent on symptoms. It's not dependent on weight or height. Take care Wray

Aug 25, 2011
Michele from Oklahoma City
by: Michele

I looked closer at the progesterone cream my naturopath prescribed me and it is wild yam. After reading about the wild yam not converting to progesterone, I am discouraged and confused. What should I do now? Why did my dr give this to me and say we are going to start me gently, when there isn't even progesterone in this. I need some real help. Do I call up the dr and question them about it, just return the unopened bottle. Help where do I go from here?

Aug 26, 2011
Natpro
by: Annette Canada

Michelle no need to fret just order Natpro, I just love the cream. You can go on line and order it. Make sure you order enough tubes because you don't want to run out. You won't know how much you need until you start using it. I would suggest starting at 200 milligrams a day.

Aug 29, 2011
Michele from Oklahoma City
by: Wray

Hi Michele Some progesterone creams do contain wild yam too. If it does have progesterone it should tell you how much is in the container. If it doesn't have any, then it's of little use and I would return it. When I first started using progesterone, I was also given a wild yam cream. At that time my doctor didn't realise the difference, maybe this is the case with your doctor too. There are a number of creams on the market you can try. You might like to read our page on How to use progesterone cream. As I said I recommend 100-200mg/day, more if symptoms are severe. There's is little point in starting on a low amount, although the idea seems gentle, in most cases it only causes bad oestrogen dominance. Take care Wray

Aug 29, 2011
Natpro
by: Wray

Hi Annette Thanks for your unending support! Take care Wray

Aug 29, 2011
Natpro
by: Wray

Hi Annette Thanks for your unending support! Take care Wray

Aug 29, 2011
Bad experience cont.
by: Michele

Wray and Annette, Thank you so much. I did order the Natpro as the yam cream had no progesterone in it. I also saw where Wray had advised someone to get certain vitamins to help encourage hair regrowth. So I started taking those as well. I can't thank you enough. I have learned more from this site than from the doctors I have been to for this. I wonder why the naturopath didnt tell me about the vitamins to help my hair regrow? Another frustration. Do you recommend that I get my thyroid checked. Naturopath wanted me to do this test where when you start your cycle in the morning before getting out of bed I am to take my temperature for ten minutes and then record the temp. and do this for a few days. This is suppose to tell her something about how my thyroid is functioning. I don't know if its a good idea to continue seeing her or not. Any suggestions are greatly appreciated.

Nov 27, 2011
Bad experience cont.
by: Wray

Hi Michelle I'm so sorry about this late reply! I do hope the supplements have helped a bit, they normally do. So many people have sluggish thyroids, I believe it's due mostly to a lack of vitamin D, so rather than have a thyroid test, please have a vitamin D test done. It's vital for the anagen phase of hair growth. For more info on testing etc see the Vitamin D Council, GrassrootsHealth Birmingham Hospital and Vitamin D Links websites. Blood levels should be 70-100ng/ml or 175-250nmol/L and not the 30ng/ml or 75nmol/L most labs and doctors regard as adequate. And the minimum daily dose should be 5000iu's per day, although the latest research indicates it should be 10,000iu's per day, see here. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Hormone balance.


Search over 7,500 pages on this site...